Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 10, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 9, 2011, 9:13 AM CDT for Cottonwood County, Murray County, Minnesota. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 9, 2011, 9:13 AM CDT (14:13 UTC)
- Expired
- Apr 9, 2011, 9:39 AM CDT
- In force
- 26 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 58.0 mph
Counties Cottonwood County, MN, Murray County, MN
The radar
The Sioux Falls radar (KFSD), 140 km from the middle of the area, began a volume at 14:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 9:20 AM CDT | HAIL 1 | 6 Nne Dovray, MN | DIME TO QUARTER SIZE...COVERING THE GROUND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 2.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 458 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
545
WUUS53 KFSD 091413
SVRFSD
MNC033-101-091500-
/O.NEW.KFSD.SV.W.0010.110409T1413Z-110409T1500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
913 AM CDT SAT APR 9 2011
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN COTTONWOOD COUNTY IN SOUTHWEST MINNESOTA...
NORTHEASTERN MURRAY COUNTY IN SOUTHWEST MINNESOTA...
* UNTIL 1000 AM CDT
* AT 913 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR
SIZE HAIL. THIS STORM WAS LOCATED 6 MILES SOUTH OF TRACY...OR 14
MILES NORTHEAST OF SLAYTON...AND MOVING EAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN MURRAY AND NORTHERN COTTONWOOD COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4408 9488 4408 9561 4420 9567 4421 9511
4417 9509 4412 9509 4411 9488
TIME...MOT...LOC 1413Z 249DEG 40KT 4418 9552
WIND...HAIL <58MPH 1.25IN
$$
MJF1 follow-up statement
316
WWUS53 KFSD 091439
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
939 AM CDT SAT APR 9 2011
MNC033-101-091449-
/O.CAN.KFSD.SV.W.0010.000000T0000Z-110409T1500Z/
MURRAY MN-COTTONWOOD MN-
939 AM CDT SAT APR 9 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN COTTONWOOD AND
NORTHEASTERN MURRAY COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA. THIS SITUATION WILL BE MONITORED FOR REDEVELOPMENT THROUGH THE
MORNING.
LAT...LON 4408 9488 4408 9561 4420 9567 4421 9511
4417 9509 4412 9509 4411 9488
TIME...MOT...LOC 1439Z 249DEG 40KT 4428 9514
$$
MJFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 4:46 AM CDT, 4 hours 27 minutes earlier.
Area forecast discussion, Apr 9, 4:46 AM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 446 AM CDT SAT APR 9 2011 .DISCUSSION... A VAST UNDERSTATEMENT WOULD BE THAT THIS IS A COMPLEX EARLY SPRING FORECAST SCENARIO TODAY. THERE ARE SEVERAL FORECAST ELEMENTS THAT ARE NOT ONLY CRITICAL TO EVOLUTION OF THE SHORT TERM FORECAST... BUT ALSO ARE QUITE OBVIOUS WHEN DETAILS ARE A BIT OFF HOW THESE ELEMENTS EVOLVE. BIG PICTURE ISSUE TO FOCUS ON TODAY ARE THE SEVERE WEATHER THREAT LATER TODAY AND THIS EVENING. LARGE SCALE LOOK REVEALS AN ANOMALOUSLY DEEP UPPER LEVEL TROUGH IN THE INTERMOUNTAIN WEST...A VERY COLD UPPER TROUGH IN FACT. DOWNSTREAM...A WEAK LEADING WAVE WHICH EJECTED OUT OF TROUGH WAS PRODUCING CONVECTION ACROSS MISSOURI. CLOSER TO HOME...WIDESPREAD STRATUS AND STABLE LOW LEVEL ENVIRONMENT HAS HAD SOME PATCHY DRIZZLE AND AREAS OF FOG AS WELL OVERNIGHT. STRATUS EXTENDS ALL THE WAY SOUTHWARD TO LOCATION OF THE SURFACE WARM FRONTAL BOUNDARY IN FAR NORTHERN KANSAS...WITH LOWER 60S DEWPOINTS WIDESPREAD THROUGH THE SOUTHERN PLAINS. ALSO SEE STRONG DRYLINE ALREADY IN PLACE ACROSS FAR SOUTHWESTERN NEBRASKA AND WESTERN KANSAS...TOWARD LOW PRESSURE DEVELOPING IN COLORADO. IN THE IMMEDIATE TERM...CHALLENGE CONTINUES TO BE WHETHER ANY CONVECTION WILL DEVELOP IN THE PREDAWN HOURS. SHORT TERM SEE THAT HEIGHTS ARE RISING THIS MORNING ON WATER VAPOR IMAGERY. WOULD BE NICE TO SEE A SIGN OF ANYTHING ON SATELLITE TO MAKE ONE THINK DEVELOPMENT IS IMMINENT PER MOST OPERATIONAL SOLUTIONS...PROGGED TO DEVELOP ON THE NOSE OF LOW LEVEL JET IN CONVERGENCE ZONE. ELEVATED INSTABILITY IS FAIRLY STRONG WITH 850 LIFTED INDEX OF -2 TO -5...AND MID LEVEL LAPSE RATES OF 8-9 C/KM. HARD TO NOT KEEP IN AT LEAST A LOW CHANCE FOR THIS MORNING LIFTING SLOWLY NORTHWARD WITH MID LEVEL BOUNDARY...STRESSING THIS MEAN A FAR BETTER CHANCE OF NOT OCCURRING THAN OCCURRING. OTHERWISE...WIDESPREAD LOW CLOUDS WILL BE DIFFICULT TO SHAKE TODAY NORTH OF WARM FRONTAL BOUNDARY. BY LATE AFTERNOON...EXPECT WARM FRONT TO BE APPROACHING THE KSUX AREA. SHOULD BE A VERY STRONG AXIS OF SURFACE BASED INSTABILTITY...BUT ALSO SOUNDINGS FROM ALL OPERATIONAL MODELS SHOWING A STRONG CAP WHICH SHOULD KEEP MOST OF THE AFTERNOON CONVECTIVE FREE. HOWEVER...FIRST SPC MODERATE RISK OF THE YEAR CENTERED ON I90 AREA...EAST OF A LINE FROM KBKX TO NEAR KFSD TO KORC TO NEAR KSLB. NO QUESTION THAT PARAMETERS ARE IMPRESSIVE...ESPECIALLY 0-3 KM SHEAR NUMBERS AND ALSO THE SFC BASED INSTABILITY /3000 J/KG ON MOST AGGRESSIVE NAM/. HOWEVER...HAVE A COUPLE OF QUALMS ABOUT THE RAW NUMBERS...FIRST BEING THE LIKELY OVERFORECAST OF INSTABILITY WITH WIDESPREAD LOWER CLOUDS LIKELY HOLDING AREAS QUITE A BIT COOLER THAN NAM SUGGESTS. OTHER THING IS WAY THAT MODELS DESTROY THE 150-300 J/KG CAP BETWEEN 21Z AND 00Z. REALLY LOOKS THAT INDEPENDENT DEVELOPMENT OF STORMS ALONG THE WARM FRONT WILL BE CAPPED TO FORCING FROM THE APPROACHING MID LEVEL WAVE LATE THIS AFTERNOON AND EARLY EVENING. WHAT IT WILL LIKELY TAKE IS INITIATION IN A DIFFERENT LOCATION...MOST LIKELY WHERE CAP IS INDICATED WEAKEST BACK NEAR NEBRASKA TRIPLE POINT OF WARM FRONT/DRYLINE TO THE SW OF KOFK. ONCE STORMS INITIATE...THEY WILL BE MOVING INTO AN ENVIROMENT WITH VERY ROBUST INSTABILTY AND INCREASING DEEP LAYER SHEAR NEAR/NORTH OF WARM FRONT. ENHANCEMENT OF SHEAR EARLY EVENING WITH INITIAL DECOUPLING LIKELY TO KICK START THE LOW LEVEL JET EVEN MORE AND INCREASE SHEAR NEAR WARM FRONT...WHICH WILL LIKELY RESULT IN A NOMINAL TORNADIC THREAT ACROSS MAINLY EXTREME SOUTHEASTERN SOUTH DAKOTA INTO NORTHWEST IOWA. HEADING NORTHWARD... ELEVATED INSTABILITY/WARM ADVECTION SHEAR WILL ALLOW FOR SUPERCELLS TO MAINTAIN INTENSE UPDRAFTS AND LIKELY A VERY LARGE HAIL AND DAMAGING WIND THREAT NORTH OF INTERSTATE 90. STORMS WILL BE MOVING FAIRLY WELL...AND BY 03Z MOST ACTIVITY WILL BE TOWARD MN BORDER...AND BY 06Z FOR MOST PART SHOULD BE LIFTING OUT OF THE AREA. MAIN TROUGH WILL BEGIN TO EJECT OUT OF THE CENTRAL ROCKIES ON SUNDAY. STRONG MID LEVEL FRONTAL BOUNDARY LIKELY TO FOCUS MORE WIDESPREAD PRECIPITATION AREA WHICH WILL ROTATE IN SLOWLY FROM THE WEST SUNDAY AND SUNDAY NIGHT AS DEEP WAVE WINDS UP ACROSS MINNESOTA. BEHIND THE OVERNIGHT CONVECTION TONIGHT...REALLY GET A STRONG DRYING PUSH THROUGH MOST OF THE AREA WHICH SHOULD GREATLY LIMIT POTENTIAL INSTABILITY. IN FACT...NOT LOOKING FOR MUCH OF ANY THREAT FOR CONVECTION EVEN ALONG THE LOW LEVEL CONVERGENCE AXIS WHICH WILL PUSH THROUGH NORTHWEST IOWA DURING THE EARLY AFTERNOON. THE DRYING AND EXPECTED SUNSHINE BREAKS AHEAD OF BOUNDARY WILL ALLOW TEMPERATURES TO RETURN TO WARMER 70S AHEAD OF THE FRONT...BUT ANY CONVECTIVE DEVELOPMENT WILL LIKELY OCCUR EAST OF THE AREA LATER IN THE DAY. COULD GET JUST ENOUGH ELEVATED INSTABILITY WITH MID LEVEL TROUGH TO GET SOME CONVECTIVE ELEMENTS ON LEADING EDGE OF MORE WIDESPREAD DEFORMATION RAINFALL WHICH SLIDES FROM WEST TO EAST SUNDAY INTO SUNDAY NIGHT. LOOKS NOW LIKE SYSTEM WILL MOVE OUT A BIT FASTER LATER SUNDAY NIGHT INTO MONDAY...SO ACCELERATED THE ENDING OF PRECIPITATION FROM WEST TO EAST. ACTUALLY WILL GET ENOUGH SUNSHINE AND SOME MILDER TEMPERATURES ALOFT ON MONDAY WITH ENOUGH MIXING TO NUDGE READINGS UP A COUPLE DEGREES. AFTER BRIEF TIME WITH STRONG UPPER RIDGE LATER MONDAY INTO EARLY TUESDAY...LOOKS LIKE WESTERN TROUGH WILL RELOAD WITH SOUTHWEST FLOW TAKING OVER ONCE AGAIN. PROGRESSION OF LARGER SCALE QUITE A BIT SLOWER...SO NOW LOOKS LIKE THE FRONTAL BOUNDARY COULD MEANDER OVER THE AREA FROM LATER TUESDAY INTO THURSDAY. STARTED WITH SMALL INTRODUCTION OF LATE DAY SHOWER CHANCE NEAR BOUNDARY LOCATION AROUND KHON ON TUESDAY...THEN SHIFTED THE POP GRADIENT QUITE A BIT NORTHWARD FROM TUESDAY NIGHT THROUGH WEDNESDAY AS BOUNDARY NOT LIKELY TO MAKE TOO AGRESSIVE A MOVE INTO RIDGE UNTIL MAIN WAVE PASSAGE ON WED NIGHT/THU. NOT EXACTLY A GREAT DEAL OF INSTABILITY INDICATED RIGHT NOW...SO KEPT PRECIPITATION FREE OF THUNDER. WILL HAVE TO WATCH THE POTENTIAL FOR MORE SUNSHINE TO SOUTH OF BOUNDARY...AS EVEN A CONSERVATIVE MIXING VIEW OF WARMER ECMWF SOLUTION WOULD SUGGEST 70S AGAIN POSSIBLE THROUGH SOUTHERN CWA WED AND THU. DID NUDGE READINGS UP A BIT ON TUE THROUGH WED AT THIS TIME. /CHAPMAN && .AVIATION... STRATUS CONTINUES TO BLANKET THE MAJORITY OF THE FORECAST AREA THIS MORNING AS STRONG LOWER LEVEL SOUTHERLY FLOW IS TRAPPING WARM MOIST AIR BENEATH THE INVERSION. MVFR TO IFR CEILINGS AND VISIBILITY IS EXPECTED AT ALL SITES THROUGH 15-18Z. THERE IS A SLIGHT CHANCE FOR SOME THUNDERSTORMS TO DEVELOP AFTER 10Z ALONG THE WARM FRONT...BEGINNING NEAR THE MISSOURI RIVER VALLEY THEN MOVING NORTHWARD INTO THE I90 CORRIDOR AND NORTH AFTER 13Z. A BREAK IN THE WEATHER WITH VFR CONDITIONS LATE THIS MORNING THROUGH THIS AFTERNOON...HOWEVER EXPECT BETTER POTENTIAL FOR THUNDERSTORM AFTER 00Z SUNDAY...PARTICULARLY EAST OF I29. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE.
Hazardous weather outlook, Apr 9, 6:27 AM CDT, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 627 AM CDT SAT APR 09 2011 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 627 AM CDT SAT APR 09 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A MINIMAL THREAT FOR ISOLATED THUNDERSTORMS TO DEVELOP THIS MORNING...EARLY MORNING SOUTH OF INTERSTATE 90...AND MID TO LATE MORNING NORTH OF INTERSTATE 90...BUT ANY STORMS THIS MORNING WOULD NOT BE SEVERE. BY LATE AFTERNOON...ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS EASTERN NEBRASKA AND WILL PUSH INTO SOUTHEAST SOUTH DAKOTA AND NORTHWEST IOWA BY EARLY EVENING. STORMS WILL DEVELOP VERY RAPIDLY WITH A RAPID NORTHEAST MOVEMENT. THIS IS A VERY CONDITIONAL THREAT...IN THAT IF STORMS DO DEVELOP AND CAN BECOME ROOTED IN THE MORE MOIST AND UNSTABLE AIRMASS NEAR AND TO THE EAST OF THE INTERSTATE 29 CORRIDOR...THEY WILL QUICKLY BECOME SEVERE WITH A THREAT FOR HAIL TO AROUND 2 INCHES IN DIAMETER...WINDS TO 65 MPH. THERE IS EVEN A THREAT FOR TORNADOES IN A SHORT WINDOW FROM 6 PM TO 9 PM ACROSS NORTHWEST IOWA AND IMMEDIATELY ADJACENT AREAS. AS STORMS DEVELOP NORTHWARD OF INTERSTATE 90...THE THREAT WILL CHANGE TO PRIMARILY VERY LARGE HAIL UP TO AROUND 2 INCHES IN DIAMETER...ESPECIALLY ACROSS EXTREME EASTERN SOUTH DAKOTA INTO SOUTHWEST MINNESOTA. OTHER MORE SCATTERED STORMS WILL OCCUR THROUGH EASTERN SOUTH DAKOTA DURING THE EVENING...AND ISOLATED STORMS MAY PRODUCE UP TO GOLF BALL SIZE HAIL OR WINDS TO 60 MPH AS FAR WEST AS THE JAMES VALLEY. THE RISK FOR SEVERE STORMS SHOULD DIMINISH BY MIDNIGHT. FLOODING... FLOODING WILL CONTINUE OVER MUCH OF THE BIG SIOUX AND JAMES RIVERS FOR THE FORESEEABLE FUTURE. THE BIG SIOUX RIVER IS EXPECTED TO SEE SOME MINOR RISES THROUGH THE WEEKEND...BUT LEVELS WILL REMAIN BELOW PREVIOUS CREST LEVELS SEEN EARLIER IN MARCH. BY THE MIDDLE OF THE WEEK...THE DES MOINES RIVER IS EXPECTED TO DROP BELOW FLOOD STAGE AT WINDOM AND JACKSON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NORTHWEST WINDS BEHIND THE EXITING AREA OF LOW PRESSURE ON SUNDAY NIGHT AND MONDAY WILL REACH 25 TO 35 MPH...WITH SOME GUSTS OVER 40 MPH POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 6 PM THROUGH MIDNIGHT EAST OF THE JAMES VALLEY...AND ESPECIALLY ALONG AND EAST OF INTERSTATE 29. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. CHAPMAN
In the hours before
Local storm report, Apr 9, 7:51 AM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
751 AM CDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 AM HAIL FLANDREAU 44.05N 96.60W
04/09/2011 E0.50 INCH MOODY SD LAW ENFORCEMENT
0746 AM HAIL FLANDREAU 44.05N 96.60W
04/09/2011 E0.50 INCH MOODY SD LAW ENFORCEMENT
FALLING IN THE CITY
&&
DMORINLocal storm report, Apr 9, 8:14 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
814 AM CDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 AM HAIL 3 NW PIPESTONE 44.03N 96.35W
04/09/2011 E1.00 INCH PIPESTONE MN TRAINED SPOTTER
ABOUT FIVE MINUTES DURATION
&&
DMORINThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 7:50 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Pipestone | 40 min |
| Apr 9, 8:39 AM CDT | Severe Thunderstorm Warning | FSD | Lyon, Murray | 36 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.